Tennessee, 2012Flash Flood and Flooding in Tennessee, August 5, 2012
August 5, 2012 · NWS OHX · 5 events in 5 counties and zones
Another line of strong to severe thunderstorms moved across Middle Tennessee during the late morning and afternoon hours. A second line of thunderstorms formed over western Kentucky and moved across northern portions of Middle Tennessee in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another line of strong to severe thunderstorms moved across Middle Tennessee during the late morning and afternoon hours. A second line of thunderstorms formed over western Kentucky and moved across northern portions of Middle Tennessee in the evening. A few reports of flooding and wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 8:35 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 5, 8:35 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
935 AM CDT SUN AUG 5 2012
.UPDATE...MORNING ANALYSIS INDICATES VERY MOIST CONDITIONS WITH
PRECIPITABLE WATER VALUES FROM 2 TO 2.25 INCHES OVER MID TN.
DAYTIME HEATING WILL ENHANCE DESTABILIZATION...AND SCATTERED SHRA
WILL TRANSITION TO SCT TSRA AND EVENTUALLY NUMEROUS +TSRA BY LATE
AFTERNOON. NOT WORRIED ABUT SEVERE WX THIS MORNING...WITH
EXTENSIVE CLOUDS OVER THE AREA. AS WE GO INTO THE AFTERNOON
THROUGH EVENING...A POTENTIAL FOR DAMAGING WINDS WILL DEVELOP
WITHIN STORMS WITH STRONGER UPDRAFTS. OTHERWISE...WE WILL HAVE TO
WATCH FOR SHORT TERM HEAVY RAINFALL. SOME LOCATIONS WILL HAVE 1-2
INCH PER HOUR RAINFALL RATES. FLOODING OF STREETS AND LOW LYING
AREAS SHOULD BE EXPECTED. THE GREATEST CONCENTRATION OF ACTIVITY
WILL BE FROM 5 PM TO 10 PM CDT...SO BUMPED UP FORECAST POPS FOR
THAT TIME.
13
&&
.PREV DISCUSSION... /ISSUED 616 AM CDT SUN AUG 5 2012/
UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S
AVIATION...BNA/CKV/CSV...EARLIER CONVECTION HAS DIMINISHED
CONSIDERABLY, WITH A FEW LEFTOVER CELLS MOVING INTO THE UPPER
PLATEAU THIS HOUR. COLD FRONT SITUATED TO OUR NW IS STILL EXPECTED
TO DROP SEWD THROUGH MIDDLE TENNESSEE LATE THIS AFTERNOON AND
EVENING. AM ACTUALLY EXPECTING TWO ROUNDS OF ACTIVE WEATHER. LOOK
FOR CONVECTION TO ONCE AGAIN DEVELOP DURING PEAK-HEATING HOURS,
WITH ANOTHER ROUND OCCURRING WITH THE SURFACE FRONT MAINLY DURING
THE EVENING. HAVE USED THE 06Z WRF MODEL TO TIME THE FRONT'S
PROGRESS. ALSO EXPECT FOG TO DEVELOP OVERNIGHT WITH THE MOIST
GROUND AND HIGH DEW POINTS.
PREV DISCUSSION... /ISSUED 309 AM CDT SUN AUG 5 2012/
DISCUSSION...TWO SUMMERTIME FRONTAL SYSTEMS...ONE TDA AND TNGT
AND THE SECOND NEXT THU NGT AND FRI. SPC IS INDICATING THE
POSSIBILITY OF ISOLATED SEVERE STORMS WITH STRONG WINDS AND
MARGINAL HAIL...MAINLY FROM MID AFTERNOON THROUGH MID EVENING.
ALSO...WITH COLUMN WATER RANGING FROM 2.0 TO 2.4 INCHES AHEAD OF
THE FRONT...LOCALIZED FLOODING IS ALSO POSSIBLE. HPC IS INDICATING
FROM 0.50 TO 1.5 INCHES OF RAIN WITH ISOLATED HIGHER AMOUNTS.
FRONT IS EXPECTED TO ENTER THE NW COUNTIES AROUND 5 PM AND PUSH
SLOWLY SOUTHEASTWARD TO A TRI-CITIES TO ALTAMONT TO TUPELO LINE BY
EARLY MON MORNING.
FRONT MOVES A LITTLE FURTHER SOUTH BUT POST FRONTAL CONVECTION
WILL CONTINUE OVER A PORTION OF THE SERN HALF OF THE AREA FOR MON
THRU WED. THEN THE FRONT...OR WHAT REMAINS OF IT...MOVES BACK NWD
ACROSS THE AREA ON THU WITH POPS INCREASING OVER THE AREA.
THEN THE 2ND FRONT DROPS SEWD OUT OF THE MIDWEST AND ENTERS THE
MIDSTATE EARLY FRI. COLUMN WATER AHEAD OF THIS FRONT IS ONLY ABOUT
1.4 INCHES. THUS POPS STAY IN THE LOWER CHANCE RANGE. MODELS DON'T
INDICATE AS MUCH DRY AIR BEHIND THIS FRONT AS THE FIRST ONE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 5, 4:00 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN AUG 5 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE AS A COLD FRONT APPROACHES THE MID STATE FROM THE
NORTHWEST. THE PRIMARY THREATS ARE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. BRIEF, LOCALIZED FLOODING RESULTING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ROSE
Event by event
2 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flood, Sumner
- When
- August 5, 10:30 AM CST to 12:30 PM CST
- Where
- Sumner County, 0.8 mi W of Rogana to 0.66 mi NNE of Cairo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.451, -86.344
Emergency management and social media reported minor flooding on secondary roadways and yards in Castalian Springs. Roads that were flooded included Greenfield Lane, Rogana Road, and Rock Springs Road. Bledsoe Creek rose above its banks near Highway 25.
Flood, Trousdale
- When
- August 5, 11:00 AM CST to 12:00 PM CST
- Where
- Trousdale County, 1.13 mi NNE of Paynes Store to 1.73 mi SSE of Paynes Store
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.416, -86.264
A retired NWS employee and television media reported minor flooding in and around Hartsville. Several roads had minor flooding including Brummit Road where water was covered the yards of several homes.
Flash Flood, White
- When
- August 5, 2:00 PM CST to 3:00 PM CST
- Where
- White County, 1.13 mi S of Macedonia to 1.31 mi E of Old Zion
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.014, -85.530
Emergency management and social media reported flash flooding across northern White County north of Sparta. The Calfkiller River was well out of its banks and surrounding homes on Coal Bank Road. Two other roads in the area were closed due to the flooding.
Thunderstorm Wind, Benton
- When
- August 5, 2:17 PM CST
- Where
- Benton County, 2.08 mi SSW of Eagle Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.891, -87.991
Highway Department reported trees down on several secondary roads in southeast Benton County.
Thunderstorm Wind, Montgomery
- When
- August 5, 6:50 PM CST
- Where
- Montgomery County, 2.97 mi SSW of Beldon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.559, -87.237
Trees were blown down on Rossview Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398239, 398240, 398241, 398242, 398243.